New Jersey, 2020

Flash Flooding in New Jersey, July 24, 2020

July 24, 2020 · NWS PHI · 5 events in 3 counties and zones

Thunderstorms brought heavy rain to parts of central New Jersey on the night of July 23 to 24. Rainfall amounts as high as 3 to 5 inches occurred in parts of Middlesex County and Monmouth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms brought heavy rain to parts of central New Jersey on the night of July 23 to 24. Rainfall amounts as high as 3 to 5 inches occurred in parts of Middlesex County and Monmouth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 11:42 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 23, 11:42 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1242 AM EDT Fri Jul 24 2020

.SYNOPSIS...
A weak cold front will slowly sink southward through the region
through Friday. The front will finally sink to our south by
Saturday as high pressure builds in from the north and remains
over us through Monday. A cold front will approach on Tuesday as
low pressure tracks through southern Canada. That front should
move through Tuesday night or Wednesday with another area of
high pressure building in towards the end of the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
An impulse in the mid level flow will continue to approach our
region from the west during the balance of the night. Abundant
low level moisture is present so we will continue to see
scattered showers and thunderstorms develop.

The main threats overnight with the thunderstorms are frequent
cloud to ground lightning and locally heavy rain. There
continues to be the potential for flooding of roads, areas of
poor drainage, and small streams and creeks. While the potential
for damaging wind gusts has decreased, there still remains a
limited potential with the thunderstorms.

A surface front will continue to sink southward into our region
overnight. The wind will be light and variable for the most
part. Low temperatures will favor the 70s, with some readings in
the middle and upper 60s in the elevated terrain of the Poconos
and northwestern New Jersey.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM SATURDAY/...
Friday... Some low clouds and light fog across the area during
the morning will mix out by mid-late morning with more showers
and tstms developing across the area for the afternoon. Once
again, very warm and humid with highs in the mid/upper 80s with
dew points in the upper 60s to low 70s. Pops are in the chc
range for now, but a higher chc is possible for some areas when
it becomes clear which boundaries remain after todays
convection.

Friday night... Like today, scattered showers and tstms will be
across the area with the weak front pushing thru the area.
Activity will diminish overnight and patchy fog will develop
overnight. Lows in the upper 60s to low 70s region-wide.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Overview...

After an active stretch, a more benign pattern develops for the
weekend and into next week. Ridging over the center of the
country begins to shift east and gradually break down as a
rather strong trough, the most robust we've seen in awhile, digs
into the Great Lakes region. As the ridge folds over, a chunk
of warmer air from out to the west will be advected towards the
region, and is likely to lead to another uptick in the heat for
the start of next week. The main surface feature to watch next
week will be a cold front approaching from the west as low
pressure tracks through southern Canada ahead of the approaching
trough. Timing of this front remains uncertain (the overall
trend is slower) but when it comes through it will likely bring
a round of showers and thunderstorms. A trend towards high
pressure and drier weather is then favored for late week.

For sensible weather concerns this period, overall it looks
like a fairly low impact stretch. Sunday through Tuesday will be
quite hot and fairly humid. While each day will be marginal in
terms of needing any heat advisories, the combined effects of
these three days, continued warm overnights, and the recent
lengthy stretch of similarly hot and humid conditions with no
breaks may lead to some problems. Other than that, will monitor
for any severe weather or hydro concerns with the frontal
passage, but it does not look too alarming at the moment with
shear on the weak side and the magnitude of frontal forcing in
question.

Dailies...

Saturday-Saturday night... Raised PoPs a bit on Saturday
(mostly slgt chc, some low end chc) especially to the south.
This has seemed possible for awhile, and while Saturday by no
means looks like a day with widespread showers and storms, does
look like some isolated to widely scattered convection is
possible. This is mainly driven by a continued warm and humid
air mass and the continued nearby presence of the weak and
diffuse surface front from earlier in the week. Additional
surface boundaries such as the sea breeze may aid in producing
isolated convection. Still a mainly dry day overall as high
pressure will be starting to build in from the north. Warm and
humid again Saturday with highs near 90 as the "cold front" to
the south is very weak and will be mostly washed out by then.

Sunday-Sunday night... Rain chances drop further on Sunday with
weakening high pressure to the north moving a little further
south. Still a warm and fairly humid air mass in place, but
little forcing for ascent so while I can't totally rule out a
shower especially over Delmarva or southern NJ, should be a
mainly dry day and another warm night. Heat index values during
the day Sunday rise towards 95 to 100, so approaching advisory
criteria but more likely to stay below.

Monday-Monday night... The trend is slower with the approach of
a cold front next week as weak high pressure looks to remain
our primary influence on Monday. Cut PoPs back to below
mentionable levels on Monday. Monday will be quite hot ahead of
the front, with highs getting into the low to mid 90s. Humidity,
while not oppressive, will remain elevated, and heat index
values may approach advisory criteria in some areas. Another
warm and humid night.

Tuesday-Wednesday... Likely to be the most active part of the
period as low pressure tracks towards the southern Hudson Bay
and into Quebec by midweek. A cold front will approach from the
west as it does so and as a large trough digs into the Great
Lakes. Ahead of the front, PWAT values will rise and humidity
will probably peak on Tuesday, another very warm day. A band of
showers and thunderstorms will likely move through ahead of the
front, but the timing remains somewhat uncertain. Current trends
favor the best rain chances being late Tuesday into Tuesday
night. May dry out by Wednesday, but given what's happened with
the last couple of cold fronts, would not be too surprised if
this one also slows down enough to keep warmer and more humid
air and even a storm risk still around on Wednesday, especially
to the south. Am not currently too concerned with severe or
hydro issues from this system. Wind fields look pretty weak and
always worry about a lack of forcing with low centers tracking
this far north. Just something to keep an eye on.

Later next week... Once the midweek front passes, assuming it
doesn't stall or wash out, then we should trend towards drier
weather towards the end of next week. With the more robust
troughing digging in to our west, we may finally see a somewhat
more substantial drop in temperatures or at least humidity
towards the end of next week, but still some uncertainty on
that.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...Mainly VFR conditions with scattered showers and
thunderstorms. The thunderstorms will bring locally heavy rain
and IFR conditions. Areas of fog are possible in places where
rain fell and skies have a chance to clear. Winds will generally
be southwest to west less than 10 knots but locally higher in
and near tstms. Moderate confidence with low confidence on
timing of any showers/convection.

Friday...MVFR cigs/vis are possible through mid morning as
winds will remain light across the region. Winds will generally
be less than 10 knots but enough mixing is expected to bring
conditions up to VFR through the afternoon and evening.
Scattered showers and tstms will again develop with more
restrictions possible.

Outlook...

Fri night...Showers and scattered tstms ending and localized
fog developing.

Saturday-Saturday night... Mainly VFR during the day Saturday.
Slight chance of afternoon showers or thunderstorms mainly near
and south of PHL. Overnight, fog development is possible, with
some areas of IFR or lower possible. Winds light and variable.
High confidence overall except low confidence in how widespread
fog will be overnight.

Sunday-Sunday night... Mainly VFR. Patchy fog possible Sunday
morning. Southwest wind 5 to 10 kt. Moderate to high confidence.

Monday-Monday night... Mainly VFR. Southwest wind 5 to 10 kt.
Moderate to high confidence.

Tuesday-Wednesday... Prevailing VFR, but a band of showers and
thunderstorms will likely move through the region ahead of a
cold front with a period of restrictions. Winds mainly west-
southwest at 5 to 10 kt, becoming more west or west-northwest on
Wednesday. Low confidence.

&&

.MARINE...
A summerlike pattern continuing with sub-SCA conditions exected
along with scattered showers and tstms into Friday. Winds will
be mostly west to southwest at around 10 knots much of the time.
Locally winds winds and seas near tstms.

Outlook...

Friday night Tuesday... No marine headlines are anticipated.

Rip Currents...

With light winds and seas continuing, the risk for the
formation of dangerous rip currents is expected to remain low
through Friday.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia
Park, Pennsylvania (Station WNG-704) will remain off the air
until further notice.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Brien
Near Term...Iovino
Short Term...O'Hara
Long Term...O'Brien
Aviation...Meola/O'Brien/O'Hara
Marine...O'Brien/O'Hara
Equipment...WFO PHI
Hazardous weather outlook, Jul 23, 10:16 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1116 PM EDT Thu Jul 23 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-250330-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1116 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms will bring locally heavy rainfall. Flooding
of roads, areas of poor drainage, and small streams and creeks is
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ004-NJZ014-024>026-250330-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1116 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Scattered thunderstorms will bring locally heavy rainfall. Flooding
of roads and areas of poor drainage is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-250330-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1116 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Thunderstorms may be accompanied by wind gusts in excess of 35
knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Jul 23, 11:52 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1252 AM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     2 ENE OLD BRIDGE        40.37N 74.30W
07/24/2020                   MONMOUTH           NJ   UTILITY COMPANY

            WIRES DOWN NEAR TEXAS ROAD IN SPRING VALLEY.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 23, 11:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1253 AM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             1 NW NORTH PRINCETON    40.38N 74.68W
07/24/2020  E0.25 INCH       MERCER             NJ   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

TCD
Local storm report, Jul 23, 11:55 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1255 AM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     TSTM WND DMG     1 SSE PARLIN            40.45N 74.31W
07/24/2020                   MIDDLESEX          NJ   UTILITY COMPANY

            SEVERAL REPORTS OF WIRES DOWN IN MADISON
            PARK. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 24, 12:16 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
116 AM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     TSTM WND DMG     LAURENCE HARBOR         40.46N 74.25W
07/24/2020                   MIDDLESEX          NJ   UTILITY COMPANY

            DOWNED WIRES IN LAURENCE HARBOR. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 24, 12:39 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
139 AM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     MIDDLETOWN              40.41N 74.13W
07/24/2020                   MONMOUTH           NJ   UTILITY COMPANY

            SEVERAL REPORTS OF WIRES DOWN IN MIDDLETOWN.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 24, 12:45 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 AM EDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     TSTM WND DMG     1 NW HAZLET             40.43N 74.19W
07/24/2020                   MONMOUTH           NJ   FIRE DEPT/RESCUE

            DOWNED UTILITY NEAR JACKSON STREET IN
            KEYPORT. TIME ESTIMATED FROM RADAR.

&&

CMS

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
July 24, 12:45 AM EST to 2:30 AM EST
Where
Somerset County, 1.21 mi WNW of Franklin Park to 1.27 mi ENE of Sunset Hill Garden
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.434, -74.552

Several roads in the Franklin Park section of Franklin Township were closed due to flooding.

Flash Flood, Middlesex

When
July 24, 12:50 AM EST to 2:30 AM EST
Where
Middlesex County, 0.57 mi SSE of East Brunswick to 0.52 mi S of East Brunswick
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.443, -74.395

NJ Route 18 was closed near Cranbury Road in East Brunswick Township due to flooding.

Flash Flood, Monmouth

When
July 24, 12:50 AM EST to 2:30 AM EST
Where
Monmouth County, 0.32 mi NW of Navesink to 0.49 mi E of Navesink
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.403, -74.034

NJ Route 36 was closed at Valley Drive near the border between Atlantic Highlands and Middletown Township due to flooding.

Flash Flood, Monmouth

When
July 24, 1:10 AM EST to 3:00 AM EST
Where
Monmouth County, 0.96 mi ENE of Matawan to 0.97 mi NNW of Union Beach
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.424, -74.203

A water rescue took place on Clark Street along the border between Keyport and Hazlet. NJ Route 35 was closed at Holmdel Road in Hazlet due to flooding.

Flash Flood, Middlesex

When
July 24, 1:20 AM EST to 3:30 AM EST
Where
Middlesex County, 0.9 mi W of Highland Park to 1.35 mi W of Highland Park
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.498, -74.447

A vehicle became trapped in flood waters on College Avenue in New Brunswick.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895787, 895788, 895789, 895785, 895784.